Minnesota, 2025

Damaging Winds in Minnesota, May 15, 2025

May 15, 2025 · NWS FSD · 3 events in 1 county or zone

Storms erupted along a frontal boundary as a deep and negatively tilted trough lifted out of the central Rockies and approached the boundary during the late evening and overnight. Storms initiated across central Nebraska, lifting northeast and quickly becoming linear with winds to around 70 mph just after crossing the South Dakota border, before storms weakened during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms erupted along a frontal boundary as a deep and negatively tilted trough lifted out of the central Rockies and approached the boundary during the late evening and overnight. Storms initiated across central Nebraska, lifting northeast and quickly becoming linear with winds to around 70 mph just after crossing the South Dakota border, before storms weakened during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 14, 11:40 PM CST, 2 hours 12 minutes earlier. Its key messages:

  • Thunderstorms over south central SD and northern NE will move east-northeast overnight, bringing a risk of severe weather to the Tri-State region.
  • Primary risk with linear storms through daybreak will be occasional gusts of 60-65 mph with a very low risk for a tornado embedded within the line. Large hail to half dollar (1.25") will be a secondary risk. These risks continue into SW MN and NW IA through daybreak.
  • Conditional setup for severe weather continues through noon on Thursday for NW IA and SW MN. All hazards could be possible in a narrow window of time.
  • Strong winds and persist rain to rain showers are expected Thursday and Friday. Wind gusts over 50 mph may be possible at times. Wind advisories have been issued and local upgrades to high wind warnings possible.
  • After a quiet weekend, moderate to high probability of rain returns Monday and Tuesday.
Area forecast discussion, May 14, 11:40 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1240 AM CDT Thu May 15 2025

.KEY MESSAGES...

- Thunderstorms over south central SD and northern NE will move
  east-northeast overnight, bringing a risk of severe weather to
  the Tri-State region.

- Primary risk with linear storms through daybreak will be
  occasional gusts of 60-65 mph with a very low risk for a
  tornado embedded within the line. Large hail to half dollar
  (1.25") will be a secondary risk. These risks continue into SW
  MN and NW IA through daybreak.

- Conditional setup for severe weather continues through noon
  on Thursday for NW IA and SW MN. All hazards could be possible
  in a narrow window of time.

- Strong winds and persist rain to rain showers are expected
  Thursday and Friday. Wind gusts over 50 mph may be possible at
  times. Wind advisories have been issued and local upgrades to
  high wind warnings possible.

- After a quiet weekend, moderate to high probability of rain
  returns Monday and Tuesday.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed May 14 2025

THIS AFTERNOON:  Temperatures are again rising through the 80s, but
unlike other days, surface moisture is a bit higher. The result
is a widespread CU field that will continue into early evening.
Further west, a surface front remains stalled west of Mission,
Okaton, and Pierre where a more narrow corridor of upper 50 to
lower 60s dew points will concentrate. Additionally, elevated
convection persists west of the frontal boundary.

THIS EVENING AND TONIGHT:  Latest CAMS all in agreement that
elevated convection will shift towards more surface based convection
along the frontal boundary later this afternoon.  These storms will
reside in a narrow corridor of 2000 J/KG MLCAPE, but low effective
shear.  The nearly meridional flow through 00Z is expected to keep
storms tracking on a south to north basis into early evening.

Eventually the large upper trough will begin to wobble eastward out
of the Rockies and should provide a nudge to convection around 00Z.
This should begin the process of moving convection into the western
CWA. Through the 10pm hour, most storms may struggle partially due
to the shear/CAPE imbalance, and poor storm motion. Mostly
outflow dominant convection will be capable of very localized 50
to 60 mph gusts and marginally severe hail.

The eastward progression of storms may begin to pick up steam after
10pm, as low-mid lvl flow increases and stronger dPVA arrives. We'll
begin to watch for more expansive severe convection to form over
central Nebraska which will then begin to take more of a
northeastward to eastward turn into the early overnight hours. As
richer low-lvl theta-e air arrives ahead of this convection, there
should be a gradual uptick in linear organization and
acceleration of this activity as it moves towards the Missouri
River valley. Latest SSCRAM guidance quickly ramps up wind
threats from Lake Andes, to Mitchell to Vermillion by midnight
with hail threats mostly south of the Missouri River.

The negative tilt to the upper trough will allow richer and more
unstable air to continue to advect into the Tri-State area, which,
when combined with the increasing effective shear towards 35 to 40
knots, may lead to better linear storm organization all the way into
SW Minnesota and far northern Iowa through 5am. While we may be
fighting the nocturnal stabilization of the boundary layer (could
limit expanse of high winds), sufficient DCAPE approaching 1200
J/KG should continue to promote localized wind gusts of 50 to
70 mph in most areas east of the James River. While a low
chance, can't ignore some of the mid-day CAMs suggesting very
localized pockets of 70+ winds moving NE from the Lake Andes
areas towards the I-29 corridor north of Sioux Falls by 3am.
One other concern could be a brief window for QLCS tornado
development between 12am and 4am where the best alignment of the
0-2km shear vector, 0-500km CAPE, and enhanced stretching may
exist. The drawback may be the higher than typical LCLs, which
should keep this risk very low.

THURSDAY: The general slowdown in the entire evolution of the
trough continues to provide more support for a secondary concern
of the past days. Mostly redevelopment of convection along the
leading edge of a much stronger PV area at the base of the upper
trough at 12Z over northern Nebraska. Most guidance continues
to hold back nearly 2000 J/KG MUCAPE ahead of this wave, which
some CAMS are now indicating rapid redevelopment through mid-
morning as the PV moves northeast. Perhaps less of a mini-
supercell setup. but more true deep convection setup, this
convection may pose a brief multi-hazard risk in areas of far
eastern SD, southwest MN, and far northern IA through 18Z. The
combination of low- lvl CAPE and helicity ahead of a developing
occlusion extending from a surface low in central SD shouldn't
be ignored especially in areas from Brookings to Pipestone, to
Spencer and northeast which could bring a tornadic risk.

As this upper wave deepens off to our northeast during the day, a
channel of strong low-lvl winds will pivot around the base of the
trough.  Soundings show potential for mixing nearly 50 knots of wind
to the surface at times beginning mid-morning and continuing into
the evening and overnight hours.  Will issue a wind advisory for
most location, which could see localized expansion to high wind
warnings if trends continue into the overnight hours.

FRIDAY: A nearly 539DM upper low develops near Duluth by Friday
morning, capable of pulling considerable moisture around the western
flank of the trough through Friday.  Persistent showers to rain will
last into the day, with gusts again pushing advisory levels through
most of Friday.  Extension of wind advisories may be possible.

RAINFALL TOTALS:  Overall, initial north to south movement of
convection west of the CWA will concentrate the highest totals
approaching 3 to 4".  Even though convection will be progressive
overnight, efficient rain production should produce a quick 0.50"-1"
totals elsewhere.  More uncertainty develops on the wrap around
precipitation THursday and Friday, but there is reasonable potential
for localized 2 to 3 totals by Friday night.

SATURDAY-SUNDAY:  A quiet weekend is in store for the area as the
upper low moves off to the east.  In it's wake, cooler temperatures
in the 60s to low 70s arrive with light to breezy conditions.

MONDAY-TUESDAY:  No changes made to the extended forecast.  Another
very large upper trough will pivot back into the Plains early next
week.  Moisture will already be in place with this system, making
the development of convection by Monday morning efficient.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1240 AM CDT Thu May 15 2025

Lines of thunderstorms will move across the forecast area
through Thursday morning, bringing a potential for occasional
gusts 40-50kt. These thunderstorms along with any trailing
stratiform rain will produce MVFR-IFR conditions, which should
become more prevalent through the morning hours. Low level
drying from the south should allow ceilings to lift to a low
VFR level after 17Z-18Z.

Latter half of the TAF period will also see increasing west
winds become a concern. Expect widespread gusts in excess of
35-40kt through at least sunset, with moderate (40%) potential
for gusts exceeding 50kt in some areas near/north of I-90 from
late this afternoon into tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     SDZ038-052>055-060>062-066-067-070-071.
     Wind Advisory from 7 AM this morning to 1 AM CDT Friday for
     SDZ050-057>059-063>065-068-069.
MN...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     MNZ089-090-098.
IA...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...JH
Hazardous weather outlook, May 14, 6:02 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
702 PM CDT Wed May 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
702 PM CDT Wed May 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms move east tonight through
daybreak Thursday. Large hail up to golf ball size (1.75 inches),
damaging wind gusts up to 70 mph, and locally heavy rainfall are
expected with stronger storms. Have multiple ways to receive
warnings, including one which will wake you up overnight should a
warning be issued for your location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A second round of storms - some strong to severe - is expected to
move through the area after sunrise Thursday. Large hail up to golf
ball size (1.75 inches), damaging wind gusts up to 70 mph, and
locally heavy rainfall are expected with stronger storms. A tornado
or two are possible. Have multiple ways to receive warnings.

Westerly winds increase Thursday morning, continuing into Thursday
night. Sustained winds of 25 to 40 mph with gusts to 55 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10 PM Wednesday through late
Thursday morning.

In the hours before

Local storm report, May 15, 1:03 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
203 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     Tstm Wnd Gst     7 WSW Orland            43.87N 97.33W
05/15/2025  M57 MPH          Lake               SD   Public

            Personal weather station.

&&

JC
Local storm report, May 15, 1:12 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
212 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     Tstm Wnd Gst     3 WSW Madison           44.00N 97.16W
05/15/2025  M52 MPH          Lake               SD   Public

            Personal weather station.

&&

JC
Local storm report, May 15, 1:26 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
226 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     Tstm Wnd Gst     1 E Hartford            43.62N 96.93W
05/15/2025  M60 MPH          Minnehaha          SD   Public

&&

JC
Local storm report, May 15, 1:28 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
228 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
05/15/2025  M50 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

&&

JC
Local storm report, May 15, 1:36 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
236 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     Tstm Wnd Gst     5 SSW Worthing          43.26N 96.80W
05/15/2025  M50 MPH          Lincoln            SD   Mesonet

            Mesonet station 176 SD RWIS Davis.

&&

JC
Local storm report, May 15, 1:40 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
240 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     Tstm Wnd Gst     4 S Arlington           44.30N 97.13W
05/15/2025  M50 MPH          Kingsbury          SD   Mesonet

            Mesonet station 162 SD RWIS Arlington.

&&

JC

The radar

The Sioux Falls radar (KFSD), 38 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
May 15, 1:52 AM CST to 1:54 AM CST
Where
Pipestone County, 5.44 mi SSW of Ihlen
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.850, -96.420

Significant tree damage and large limbs downed from thunderstorm wind gusts.

Thunderstorm Wind, Pipestone

When
May 15, 2:06 AM CST to 2:08 AM CST
Where
Pipestone County, 2.76 mi N of Trosky
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.920, -96.270

Thunderstorm Wind, Pipestone

When
May 15, 2:17 AM CST to 2:19 AM CST
Where
Pipestone County, 7.65 mi NW of Holland
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
44.190, -96.290

Thunderstorm wind gusts measured by a personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262866, 1262868, 1262869.